Vermont, 2012Hail and Damaging Winds in Vermont, July 17, 2012
July 17, 2012 · NWS BTV · 18 events in 5 counties and zones
A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure. This resulted in numerous thunderstorms that developed in New York and moved into Vermont with some damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 17, 2:53 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT TUE JUL 17 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PRODUCE STRONG THUNDERSTORMS ACROSS
THE NORTH COUNTRY THROUGH THE EVENING HOURS. THE FRONT WILL MOVE
THROUGH THE REGION ON WEDNESDAY, BRINGING COOLER AND DRIER WEATHER
THAT WILL LAST INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 350 PM EDT TUESDAY...AS EXPECTED, IT'S GETTING BUSY. RADAR
SCOPE IS FILLING IN WITH STRONG/SEVERE T-STORMS THAT HAVE ERUPTED
AHEAD OF THE COLD FRONT TO OUR NORTH. STILL ANTICIPATE PRIMARY
THREATS TO BE DAMAGING WINDS, THOUGH HAIL IS ALSO POSSIBLE. WILL
BE WATCHING FOR LOCALIZED FLOODING AS WELL. NOT TO MENTION THE
LIGHTNING. AS I'M TYPING, THE MASSIVE THUNDERSTORM MOVING THROUGH
ST LAWRENCE COUNTY IS PRODUCING ABOUT 250 CLOUD TO GROUND
LIGHTNING STRIKES IN A 5 MINUTE PERIOD (THATS 50 EACH MINUTE).
QUITE IMPRESSIVE NO MATTER HOW YOU SLICE THAT STAT.
TEMPERATURES WARMED UP SEVERAL DEGREES HIGHER THAN ANTICIPATED --
IN FACT, A NUMBER OF PLACES WERE WELL INTO THE 90S (AND STILL
ARE), ALONG WITH DEWPOINTS CLOSE TO 70. LOCAL MESOANALYSIS
INDICATES A LOT OF INSTABILITY IN PLACE. TALKING CAPE VALUES OF
3000-4000 J/KG ACROSS MUCH OF THE REGION. SO, THOSE STORMS WE HAVE
WON'T BE WEAKENING ANYTIME SOON.
THE SEVERE T-STORM WATCH REMAINS IN PLACE UNTIL 9PM. PERHAPS WE'LL
BE ABLE TO CANCEL IT A BIT EARLY, BUT WE'LL HAVE TO WAIT UNTIL
THINGS PLAY OUT.
ONCE WE GET PAST MIDNIGHT, ACTIVITY WILL HAVE DIMINISHED, SO THE
SECOND PART OF THE NIGHT WILL BE QUIET. STILL ON THE MUGGY SIDE AS
THE COOL FRONT WILL SLOWLY TAKE ITS TIME GETTING HERE.
AS I SAID EARLIER THIS AFTERNOON -- BUCKLE UP FOR A BUMPY RIDE THE
NEXT FEW HOURS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 350 PM EDT TUESDAY...WEDNESDAY WILL BE A TRANSITION DAY AS
THE FRONT SLOWLY OOZES THROUGH THE REGION. MAY BE A LIGHT SHOWER
WAY DOWN SOUTH, SO CONTINUED THE IDEA OF LOW CHANCES THERE.
OTHERWISE IT SHOULD BE A GENERALLY SUNNY DAY WITH DEWPOINTS SLOWLY
FALLING DURING THE DAY. 850MB TEMPERATURES WILL RANGE FROM 12C IN
THE NORTH TO 15C DOWN SOUTH, SO WE ARE STILL LOOKING AT
TEMPERATURES PRIMARILY IN THE 80S, MAYBE CLOSE TO 90F DOWN IN
SPRINGFIELD. AT LEAST THE DEWPOINTS WILL BE ON THE DECREASE,
FALLING INTO THE 50S BY THE AFTERNOON.
HIGH PRESSURE WILL BE NOSING IN WEDNESDAY NIGHT AND THURSDAY, SO
PRETTY MUCH HIGH AND DRY. 850 TEMPERATURES WILL BE FALLING TO THE
8-12C LEVEL, SO HIGHS ONLY IN THE 70S ON THURSDAY. TEMPERATURES
THURSDAY NIGHT WILL FALL INTO THE 50S WITH 40S IN THE COOLER
AREAS, SO IT MIGHT BE A GREAT NIGHT TO OPEN THE WINDOWS AND PUT ON
A COUPLE OF BLANKETS. STAYED CLOSED TO GUIDANCE TEMPERATURES.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 319 PM EDT TUESDAY...NORTHWEST FLOW ALOFT AND SURFACE HIGH
PRESSURE WITH ORIGINS OVER CENTRAL CANADA WILL BE IN PLACE OVER
THE NORTH COUNTRY INTO SATURDAY WITH A NICE STRETCH OF DRY
WEATHER. ASD THE HIGH SLIDES EAST ON SUNDAY ANOTHER COLD FRONT AND
UPPER TROUGH DROPS SE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOOKS LIKE WARMTH AND INSTABILITY/0-6KM SHEAR (1500 J/KG/ 35KT)
MAY BE SUFFICIENT FOR ANOTHER ROUND OF POTENTIALLY STRONG TO
SEVERE STORMS. THE FRONT PUSHES SOUTH ALLOWING FOR A NORTHERLY
FLOW COOLER AND DRIER WEATHER AS ANOTHER HIGH DROPS OUT OF CENTRAL
CANADA. HIGH TEMPERATURES WILL BE IN THE 80S FRIDAY THROUGH SUNDAY
DROPPING BACK INTO THE 70S BY MONDAY AND TUESDAY. LOWS WILL BE
MOSTLY IN THE 50S EXCEPT A FEW 40S IN THE COLD SPOTS SATURDAY AND
TUESDAY MORNINGS. AREAS NEAR LAKE CHAMPLAIN WILL BE MILDER WITH
WATER TEMPS NOW IN THE MID 70S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 12Z WEDNESDAY...SCATTERED SEVERE THUNDERSTORMS WILL FORM
ALONG A COLD FRONT THROUGH 01Z WITH LOCALLY IFR IN THUNDERSTORMS
WITH HEAVY RAIN HAIL AND WIND GUSTS TO 60 KTS. HAVE INCLUDED TS
AND VCTS IN TAFS MAINLY 18-02Z BUT PLAN TO AMEND IF STORMS
APPROACH THE AIRPORT LOCATIONS DIRECTLY. PARTIAL CLEARING AND WIND
SHIFTING TO LIGHT W-NW OVERNIGHT BEHIND THE FRONT WITH LIFR FORMING
IN FG AT KSLK/KMPV 06-12Z.
OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...
MAINLY VFR THROUGH THE PERIOD WITH HIGH PRESSURE BUILDING INTO THE
REGION. PSBL VLIFR IN FG KMPV KSLK 07-12Z EACH MORNING.
&&
.EQUIPMENT...
IMPORTANT RADAR UPGRADES ARE IN PROGRESS...
THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS OPERATING WITH DUAL
POLARIZATION TECHNOLOGY.
THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS SCHEDULED NEXT FOR ITS
DUAL-POLARIZATION UPGRADE. WORK WILL BEGIN WEDNESDAY (7/18). ONCE
WORK COMMENCES THE RADAR WILL BE DOWN FOR APPROXIMATELY 4-7 DAYS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...SISSON
AVIATION...SISSON
EQUIPMENT...BTV
Hazardous weather outlook, Jul 17, 2:57 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
357 AM EDT TUE JUL 17 2012
NYZ026>031-034-035-087-VTZ001>012-016>019-180800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
357 AM EDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE NORTH COUNTRY TODAY AS A STRONG COLD FRONT MOVES INTO
THE AREA. THE POTENTIALLY SEVERE STORMS WILL MOVE INTO NORTHERN
PORTIONS OF NEW YORK AND VERMONT BY EARLY AFTERNOON AND THEN
PROGRESS SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON AND
EVENING HOURS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL
BE DAMAGING WINDS...WITH FLASH FLOODING AND LARGE HAIL BEING
SECONDARY HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 17, 2:53 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG HANNAWA FALLS 44.61N 74.97W
07/17/2012 ST. LAWRENCE NY LAW ENFORCEMENT
MULTIPLE TREES UPROOTED OR SNAPPED - ESTIMATED WIND
SPEED 65 MPH BY LOCAL POLICE
&&
EVENT NUMBER BTV1200258
MABLocal storm report, Jul 17, 3:05 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG POTSDAM 44.67N 74.98W
07/17/2012 ST. LAWRENCE NY PUBLIC
WIDESPREAD TREES AND POWER LINES DOWN WITH NUMEROUS
ROAD CLOSURES
&&
EVENT NUMBER BTV1200259
MUCCILLILocal storm report, Jul 17, 3:12 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG SARANAC 44.65N 73.74W
07/17/2012 CLINTON NY LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER BTV1200260
MUCCILLILocal storm report, Jul 17, 3:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG REDFORD 44.61N 73.80W
07/17/2012 CLINTON NY PUBLIC
UPROOTED TREES AND SIDING DAMAGE TO HOUSES
&&
EVENT NUMBER BTV1200261
MUCCILLILocal storm report, Jul 17, 3:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL WINTHROP 44.79N 74.79W
07/17/2012 M0.75 INCH ST. LAWRENCE NY PUBLIC
PUBLIC
&&
EVENT NUMBER BTV1200262
MABLocal storm report, Jul 17, 3:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
439 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 NNW LAKE PLACID 44.29N 73.99W
07/17/2012 ESSEX NY PUBLIC
2 FT DIAMETER TREE UPROOTED ON NASH STREET...
POWERLINES DOWN AS WELL
&&
EVENT NUMBER BTV1200263
MABThunderstorm Wind, Chittenden
- When
- July 17, 3:42 PM EST
- Where
- Chittenden County, 0.69 mi S of Shelburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.370, -73.230
Eight trees and multiple power lines down on Falls road.
Thunderstorm Wind, Addison
- When
- July 17, 4:00 PM EST
- Where
- Addison County, 0.69 mi S of Brooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.060, -73.170
A few trees down on River road near Route 7.
Thunderstorm Wind, Addison
- When
- July 17, 4:12 PM EST
- Where
- Addison County, Middlebury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -73.170
Thunderstorm Wind, Windsor
- When
- July 17, 4:54 PM EST
- Where
- Windsor County, Royalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -72.550
Several trees down on Happy Hollow and Rainbow roads.
Thunderstorm Wind, Orange
- When
- July 17, 5:12 PM EST
- Where
- Orange County, Thetford Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.830, -72.250
Numerous roads impassable due to multiple trees down.
Hail, Rutland
- When
- July 17, 6:48 PM EST
- Where
- Rutland County, 0.5 mi W of Fair Haven
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.600, -73.280
Thunderstorm Wind, Rutland
- When
- July 17, 6:54 PM EST
- Where
- Rutland County, Hydeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.600, -73.200
Large tree and several branches down.
Thunderstorm Wind, Chittenden
- When
- July 17, 8:06 PM EST
- Where
- Chittenden County, 1.7 mi NW of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.490, -73.240
Trees and power lines down across North Beach.
Hail, Chittenden
- When
- July 17, 8:10 PM EST
- Where
- Chittenden County, 2.29 mi SSE of Champlain Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.520, -73.260
Hail, Chittenden
- When
- July 17, 8:12 PM EST
- Where
- Chittenden County, 0.85 mi NE of Burlington
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.480, -73.210
Hail, Chittenden
- When
- July 17, 8:13 PM EST
- Where
- Chittenden County, 1.7 mi NW of Burlington
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.490, -73.240
Half dollar to less than golf ball size hail.
Hail, Chittenden
- When
- July 17, 8:15 PM EST
- Where
- Chittenden County, 1.63 mi ENE of Essex Jct
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.490, -73.090
Half dollar to less than golf ball size hail.
Hail, Chittenden
- When
- July 17, 8:15 PM EST
- Where
- Chittenden County, 1.2 mi NW of Winooski
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.510, -73.200
Hail, Chittenden
- When
- July 17, 8:15 PM EST
- Where
- Chittenden County, 0.69 mi N of Colchester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.540, -73.150
Hail, Chittenden
- When
- July 17, 8:20 PM EST
- Where
- Chittenden County, 0.85 mi NE of Essex Jct
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.490, -73.110
Hail, Chittenden
- When
- July 17, 8:20 PM EST
- Where
- Chittenden County, North Williston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.470, -73.050
Thunderstorm Wind, Chittenden
- When
- July 17, 8:20 PM EST
- Where
- Chittenden County, 0.85 mi SW of Winooski
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.490, -73.190
Several trees down throughout the city.
Hail, Chittenden
- When
- July 17, 8:23 PM EST
- Where
- Chittenden County, 0.85 mi SW of Essex Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.510, -73.060
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
- Drought in Nebraska, July 17 to 31, 201230 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397761, 397765, 397763, 397767, 397768, 397745, 397769, 397771, 397747, 397748, 397749, 397751, 397752, 397754, 397756, 397758, 397770, 397757.